Tamoxifen-Induced Hirsutism

July 2011 | Volume 10 | Issue 7 | Case Report | 799 | Copyright © 2011

Abstract

Tamoxifen, a triphenylethylethylene, is an adjuvant therapy used for the treatment of oestrogen-receptor positive breast carcinoma due to its oestrogen receptor antagonist effect.1 We report here a case of rapid onset of hirsutism following administration of tamoxifen.

J Drugs Dermatol. 2011;10(7):799-801.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT

A 77-year-old woman with a diagnosis of breast carcinoma underwent a right mastectomy followed by radiotherapy. Thereafter, she was started on tamoxifen 20 mg a day by the oncology team as her carcinoma was found to be estrogen-receptor positive.

She was referred to the dermatology team with a rapid onset of “unwanted hair” on her upper arms, shoulders and back that has caused her significant distress.

Her past medical history included hypothyroidism for which she was on thyroxine tablets at the dose of 75 milligrams daily. This had developed within eight weeks following the start of tamoxifen.

She was not taking any other medication and she was otherwise well, with no symptoms of post-menopausal bleed, weight gain, acne or acanthosis nigricans. Investigations for serum prolactin, free androgen index, testosterone, luteinizingand follicle-stimulating hormone levels were all within normal range for her age.

She was clinically and biochemically euthyroid. Serum cortisol levels were within normal range and there were no cushingnoid features to suggest an ectopic ACTH production occurring as a paraneoplastic phenomenon.

On examination she was found to have coarse hairs on the facial beard area, forearms and shoulders (Figure 1).

She was advised to mechanically remove the hairs with electrolysis and responded well to the adjunctive therapy with topical eflorithine cream 11.5%, which she was advised to use twice daily. This has resulted in a visible reduction to the coarse hairs on her face; however, the areas on her forearms and shoulders were treated with electrolysis only.

Following discussion with the oncology team, she was initially maintained on tamoxifen as this was felt to be necessary for the treatment of her breast carcinoma; six months later, this was substituted by an aromatase-inhibiter at a dose of 1 mg a day with marked reduction in her hirsutism.

The relatively rapid onset of hirsutism—the pattern of coarse hairs in androgenic distribution—following the administration of tamoxifen and the exclusion of other possible causes with normal hormonal assay, strongly suggests a causal relationship with the drug. This is the first reported case of hirsutism due to tamoxifen and was reported to the manufacturer.

The differential diagnosis of hypertrichosis in neoplastic disorders is the relatively rare condition termed paraneoplastic hypertrichosis lanuginose acquistia, which presents with fine, lightly-coloured lanugo-type hairs predominantly on the face and trunk—unlike the coarse hairs in our patient—and may indicate poor prognosis.2

This may occur in lung-, colon- or breast carcinoma and often coexists with other paraneoplastic phenomena such as

↑ back to top


Related Articles